Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 14, 2018, 3:31 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 3:31 AM HST (13:31 UTC)
- Expired
- Apr 14, 2018, 3:36 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:59 AM HST | FLASH FLOOD | Kapaa, HI | KUHIO HWY NEAR HAENA BEACH PARK AND DRY CAVE IMPASSIBLE DUE TO WATER FLOWING OVER ROAD. |
| Apr 14, 9:59 AM HST | NON-TSTM WND GST 0 | Kalihiwai, HI | KALIHIWAI BRIDGE WAS CLOSED DUE TO FALLEN BRANCHES, HAS REOPENED. |
| Apr 14, 10:17 AM HST | FLASH FLOOD | Aina Haina, HI | KALANIANAOLE HWY AT HALEMAUMAU DR ONLY ONE LANE OPEN IN EACH DIRECTION DUE TO DEBRIS ON ROAD FROM FLASH FLOODING. |
| Apr 14, 2:00 PM HST | FLASH FLOOD | Wainiha, HI | KUHIO HIGHWAY CLOSED BETWEEN WAIKOKO AND WAINIHA DUE TO LANDSLIDES |
| Apr 14, 2:00 PM HST | FLASH FLOOD | Wainiha, HI | KUHIO HWY CLOSED IN BOTH DIRECTIONS IN WAINIHA AND WAIKOKO THROUGH SATURDAY NIGHT DUE TO THREE LANDSLIDES. |
| Apr 14, 2:34 PM HST | FLASH FLOOD | Haena, HI | KUHIO HIGHWAY CLOSED NEAR HAENA BEACH PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
317 WHHW40 PHFO 141331 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 331 AM HST Sat Apr 14 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR THE NORTH FACING SHORES OF THE BIG ISLAND... .A large northwest swell is quickly building down the island chain and is expected to peak this morning along north and west facing shores. This swell is then expected to drop quickly Sunday. HIZ001>003-006>009-012-013-017-019-020-150245- /O.UPG.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/ /O.NEW.PHFO.SU.W.0008.180414T1331Z-180415T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 331 AM HST Sat Apr 14 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Sunday. The High Surf Advisory is no longer in effect. * SURF...Along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui...20 to 25 feet, with locally higher sets. Along west facing shores of Niihau, Kauai, Oahu, and Molokai...15 to 20 feet, with locally higher sets. * TIMING...Through tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ025-150245- /O.CON.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/ Big Island North and East- 331 AM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * SURF...Along north facing shores of the Big Island...12 to 18 feet, with locally higher sets. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits; when in doubt, do not go out. && $$
1 follow-up statement
014 WHHW40 PHFO 150136 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 336 PM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND THROUGH TONIGHT... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH SUNDAY... .A large northwest swell peaked this morning along north and west facing shores and will slowly lower through tonight, then fall below advisory level by Sunday morning. Increasing trade winds will generate large, rough surf along east facing shores through at least Sunday. HIZ002-008-009-012-017-020-151445- /O.CAN.PHFO.SU.W.0008.000000T0000Z-180415T1600Z/ /O.EXB.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala- 336 PM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Sunday. The High Surf Warning has been cancelled. * SURF...Along north facing shores of Kauai, Oahu, Molokai, and Maui...15 to 20 feet, lowering to 10 to 14 feet Sunday. Along east facing shores of Kauai, Oahu, Molokai, and Maui...5 to 8 feet. * TIMING...Along north facing shores through tonight and east facing shores through Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits; when in doubt, do not go out. && $$ HIZ001-003-006-007-013-019-151445- /O.CAN.PHFO.SU.W.0008.000000T0000Z-180415T1600Z/ /O.EXA.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/ Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore- Molokai Leeward-Maui Central Valley- 336 PM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Sunday. The High Surf Warning has been cancelled. * SURF...Along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui...15 to 20 feet, lowering to 10 to 14 feet Sunday. Along west facing shores of Niihau, Kauai, Oahu, and Molokai...8 to 12 feet, lowering to 6 to 10 feet Sunday. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits; when in doubt, do not go out. && $$ HIZ024-151445- /O.EXB.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/ South Big Island- 336 PM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Sunday. * SURF...Along east facing shores of the Big Island...5 to 8 feet. * TIMING...Through Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits; when in doubt, do not go out. && $$ HIZ025-151445- /O.EXT.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/ Big Island North and East- 336 PM HST Sat Apr 14 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * SURF...Along north facing shores of the Big Island...10 to 15 feet, lowering to 6 to 10 feet Sunday. Along east facing shores of the Big Island...5 to 8 feet. * TIMING...Along north facing shores through tonight, and east facing shores through Sunday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits; when in doubt, do not go out. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 13, 8:37 PM HST, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 13, 8:37 PM HST, 6 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 837 PM HST Fri Apr 13 2018 .SYNOPSIS... High pressure passing north of the islands this weekend will increase the trades back to windy levels. An upper level low developing to the west of the islands, and an increase in moisture spreading up the chain from the southeast, will keep the trades quite wet through the weekend, along with the possibility for a few thundershowers. The upper level low will move away early next week, but lingering moisture over the islands will keep the trades somewhat wet. Wind speeds will moderate somewhat after the weekend with a weaker high passing to the north about Tuesday. && .SHORT TERM... Heavy rains and thunderstorms are affecting windward sections of Oahu this evening with a focus over Kaneohe, Kailua, Waimanalo, and Hawaii Kai. Expect rains to continue into the evening with heavy showers and thunderstorms remaining. The threat of heavy showers and thunderstorms remains for mainly windward areas of all islands and over the coastal waters, through Sunday. && .DISCUSSION.../ISSUED 4 PM/ The 00z soundings and recent surface observations showed the destabilization now in progress over the islands, with increasing boundary layer moisture pushing in from the southeast, and decreasing mid-level temperatures pushing in from the northwest. The colder air aloft is from an upper trough to our NW, digging W of the islands. All of this spells yet another wet period coming up soon for the main Hawaiian Islands The trough aloft will leave behind a weak low in the middle and upper levels of the atmosphere this weekend to the NW of the islands. The models are quite bullish on instability over the weekend, and we may see what we colloquially refer to as "thundertrades," a rather rare weather pattern here where some of the tradewind showers get tall enough to produce a few rumbles of thunder, along with rather intense (though usually brief) downpours. We have added a slight chance of thunder to most windward and mauka sections starting late tonight and continuing through the weekend. Interior and leeward sections of the Big Island sheltered from the trades should see diurnal circulations allow for mainly afternoon and evening thundershowers as well, as we have seen the past few days. Just like with ordinary trade wind days, the precise timing and locations of the heavier rain...or the lulls in the rain...is difficult to pin down, since the synoptic forcing is rather weak. The low begins to move away on Sunday, and weak ridging will begin to rebuild over the islands. This should hold through the middle of next week. However, lingering moisture will continue to keep trades somewhat wet, although with more subdued rain intensities. The models disagree somewhat about how much moisture will be available for trade wind showers, with the ECMWF trying a little harder to advect drier air back over the islands. There are no strong signals in the model trends right now, though. Although the trades have moderated a bit today, a new, strong high will pass about 1200 miles due N of the main Hawaiian Islands on Sat, which will ramp the trades back up to windy levels over the weekend. This high will continue eastward and weaken into next week. Another weaker high will pass farther to the N of the islands about Monday night or Tuesday, with trades at breezy to locally windy levels. After that, the trades should moderate a bit as a subtropical ridge is left behind N of the islands through the middle of next week. && .AVIATION... Strengthening trade winds are expected from tonight through Saturday morning. Abundant moisture and unstable atmospheric conditions are allowing showers and isolated thunderstorms to develop across parts of the state early this evening. There have been thunderstorms along the upslope sections of the leeward Big Island, but these appear to be fading as nighttime cooling becomes established. Thunderstorms with tops to 44 thousand feet are occurring in the vicinity of Oahu. Additional showers, some with locally heavy downpours are affecting windward Molokai, Maui and the Big Island, while low ceilings are evident over Kauai. Expect MVFR conditions over most windward sections through early Saturday morning. In addition, brief MVFR/IFR conditions are possible near thunderstorms. Expect little change during the day on Saturday, with widespread MVFR over most windward areas. AIRMET Sierra is in effect for mountain obscuration on Kauai, Oahu, Molokai, Maui, and the windward Big Island. These conditions may persist through the day on Saturday for most of these islands. In addition, AIRMET Tango remains in effect for low-level turbulence leeward of the higher terrain on all islands. This AIRMET will likely remain in place most of this weekend, since the low-level trade wind flow will remain strong for the next few days. && .MARINE... With trade winds on the increase and an incoming large northwest swell, a Small Craft Advisory (SCA) has been posted to cover all waters through most of the weekend. The new northwest swell is expected to build quickly tonight and peak Saturday morning, producing surf well above the High Surf Advisory (HSA) threshold along north and west facing shores tonight through Saturday. Therefore, an HSA is now in effect for most north and west facing shores through Saturday night. The swell will gradually subside through Monday. A small north swell is expected through mid-week with a moderate northwest swell building Thursday night. As trade winds strengthen this weekend, surf along east facing shores is expected to reach advisory level as well, and an HSA will likely be issued. The elevated east-side surf is expected to persist into the first half of next week. Surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. There is also a chance for thunderstorms over the leeward coastal waters tonight into Saturday morning, mainly in the leeward convergence zone extending west from the Big Island. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && Morrison...Short Term Ballard...Discussion Houston...Aviation Kinel...Marine
In the hours before
Local storm report, Apr 13, 10:49 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1049 PM HST FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLASH FLOOD 1 S NIU VALLEY 21.28N 157.74W
04/13/2018 HONOLULU HI TRAINED SPOTTER
TRAFFIC STALLED IN ALL LANES OF KALANIANAOLE HIGHWAY NEAR
NIU VALLEY DUE TO 10-12 INCHES OF STANDING WATER ON
ROADWAY. WATER IS STILL RISING.
0856 PM FLASH FLOOD AINA HAINA 21.29N 157.75W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
KALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU
DUE TO FLOODING.
0905 PM TSTM WND DMG KAIMUKI 21.28N 157.81W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
ROAD CLOSURE DUE TO DOWNED POWER LINES ON MAUNALOA AVE.
BETWEEN 8TH AND 9TH AVE.
0935 PM FLASH FLOOD 2 ESE MAUNAWILI 21.37N 157.74W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE
HIGHWAY AND KEOLU DRIVE.
&&
SHOUSTONSpecial weather statement, Apr 14, 2:13 AM HST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Honolulu HI
213 AM HST SAT APR 14 2018
HIZ002>004-141315-
Kauai Windward-Kauai Leeward-Kauai Mountains-
213 AM HST SAT APR 14 2018
...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
At 212 AM HST, a strong thunderstorm was located 6 miles southeast of
Poipu, or 11 miles south of Lihue, moving west at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Lihue, Kalaheo, Kekaha, Hanapepe, Omao, Koloa, Poipu, Lawai, Waimea,
Mana, Barking Sands, Kaumakani, Pakala Village, Eleele, Puhi and
Waimea Canyon State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2195 15935 2188 15943 2188 15947 2189 15951
2188 15953 2189 15956 2191 15960 2189 15961
2196 15967 2199 15977 2206 15974
TIME...MOT...LOC 1212Z 106DEG 18KT 2182 15938
MorrisonThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 80 min |
| Apr 13, 6:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 13, 7:37 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:11 PM HST | Special Weather Statement | HFO | Honolulu | 49 min |
| Apr 13, 8:45 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:47 PM HST | Special Marine Warning | HFO | 58 min | |
| Apr 13, 9:38 PM HST | Special Marine Warning | HFO | 27 min | |
| Apr 14, 1:06 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 2:13 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Apr 14, 3:21 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Apr 14, 4:15 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 7:03 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 9:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.